Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 92, NWS Newport/Morehead City, NC

June 13, 1998Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 13, 1998, 8:20 PM EDT for Onslow County, North Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 1998, 8:20 PM EDT (00:20 UTC)
Expired
Jun 13, 1998, 8:55 PM EDT
In force
35 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Onslow County, NC

What was reported inside it

TimeReportWhereRemark
Jun 13, 8:30 PM EDTThunderstorm Wind 50Hubert, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 3:00 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1998-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1998-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2399 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

840 
WUUS01 KMHX 140022 RRA
SVRMHX
NCC133-140055-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
820 PM EDT SAT JUN 13 1998

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONSLOW COUNTY

* UNTIL 855 PM EDT

* AT 820 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM JUST EAST OF JACKSONVILLE... MOVING
  SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HUBERT AROUND 825 PM
  SILVERDALE AND SWANSBORO BY 835 PM



SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.


RF/RVT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:02 PM EDT, 6 hours 18 minutes earlier.

Area forecast discussion, Jun 13, 2:02 PM EDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
202 PM EDT SAT JUN 13 1998

RDU: CONT TSRA CHCS ESPCLY MHX NWD BEFORE MIDNGT THEN BECMG MSTLY
CLR. MSTLY SUNNY...LESS HUMID SUNDAY...BECMG PC SUNDAY NGT AND MON
WITH CHCY POPS MON. LIKE WARMER FWC THRU THE PRD ALTHO COULD BE A
CAT COOL TNGT PER SLOW FROPA AND WRM MON GIVEN CLDNS. 88D OTS TIL MON.

CWF: THINK CAN DROP SCA S OF HSE THIS EVE AND OPT FOR PRD OF 20/GUSTY
BOTH AHD AND BEHIND THE FRONT OVRNGT PER CURRENT 9AM GRAD. ELSW WILL
CONT ALONG LINES OF GOING FCST MORE IN LINE WITH ETA BLYR. APCHG WARM
FRNT WILL CAUSE FLOW TO BACK FROM W-SW SUNDAY NGT AND CONT MON.
APRS NGM A BIT STRONG WITH RETURN TRAJ GIVEN SFC SETUP SO WILL GNRLY
STAY ARND 15 KTS WITH SOME INCRS SRN WATERS MON AFTN WHERE WARMER
AIR AND BETTER MIX SHUD DVLP. SEAS GNRLY 3-4 FT THRU MON.

ZFP: RADAR SHOWING INIT TSRA DVLPG ACRS SSIDE VA ALONG PREFRNTL BNDRY
XTENDING BACK INTO THE NC PIEDMNT. EXPECT CVRG TO INCRS SHORTLY OVR
NRN/CNTRL NC AS INCRSG ADAP MCON MOVS E INTO 3K CAPE ACRS THE CSTL
PLNS. SWD EXTENT QUITE IFFY GIVEN LACK OF DEEP RH S BUT GOOD INSTAB.
ETA SIM TO PAST RUNS IN MOVG BEST UVV INTO NE NC ALTHO THNK WITH
RESULTANT BNDRY AND SOME RH POOLING S PER SLOWING TROF THAT ACTION
COULD DVLP INTO THE SRN COAST BY EVE. UPR VORT PUSHES LAGGING FRONT
OFFSHORE BY MORN ALLOWING LOWER DWPT AIR UNDER DOWNSLOPE TRAJ TO ADVCT
EWD. QUICK RETURN OF RH LKLY SUN NGT AND MON AS NEXT S/W RIDES THRU
THE UPR MIDWEST AND LIFTS WRM FRONT N INTO NC ON MON. APRS NGM/AVN A
BIT FAST TO PUSH DEEPER PWAT N GIVEN WEAK RIDGING BTWN SYS AND HIER
DWPTS STILL S. CHCY POPS APR BEST ESPCLY S ON MON GIVEN WEAK WARM FRNTL
FOCUS IN THE VCNTY OTRW PC...WARM AND HUMID.

.MHX...NONE.
JH

In the hours before

Local storm report, Jun 13, 4:50 PM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
450 PM EDT SAT JUN 13 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0331 PM    WARSAW                    NC   70 MPH TSTM GUST
06/13/98   DUPLIN                         POWER LINES AND TREES DOWN
                                          IN WARSAW

0331 PM    WARSAW                    NC   .75 INCH HAIL
06/13/98   DUPLIN                         DIME SIZE HAIL REPORTED BY
                                          911 CENTER

0400 PM    BEULAVILLE                NC   65 MPH TSTM GUST
06/13/98   DUPLIN                         SPOTTER REPORTED 60 TO 70
                                          MPH WINDS

RF/JH
Local storm report, Jun 13, 8:06 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
806 PM EDT SAT JUN 13 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    SNOW HILL                 NC   1 INCH HAIL
06/13/98   GREENE

0557 PM    MACKEYS                   NC   WIND DAMAGE
06/13/98   WASHINGTON                     TREES DOWN POSSIBLE
                                          TORNADO

0610 PM    WINTERVILLE               NC   .75 INCH HAIL
06/13/98   PITT

0615 PM    SHELMERDINE               NC   60 MPH TSTM GUST
06/13/98   PITT                           TREES DOWN
0615 PM    CRESWELL                  NC   2.75 INCH HAIL
06/13/98   WASHINGTON                     BASEBALL SIZE HAIL WITH
                                          BROKEN WINDSHIELDS AND
                                          HEADLIGHTS

0631 PM    COLUMBIA                  NC   .75 INCH HAIL
06/13/98   TYRRELL

0650 PM    DARDEN                    NC   .75 INCH HAIL
06/13/98   MARTIN

0655 PM    ROPER                     NC   1.75 INCH HAIL
06/13/98   WASHINGTON

RF

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:33 PM EDTSevere Thunderstorm WarningMHXCarteret47 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.